Overdose

Toggle: English / Spanish

Definition

An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.

If you take too much of something on purpose, it is called an intentional or deliberate overdose.

If the overdose happens by mistake, it is called an accidental overdose. For example, a young child may accidentally take an adult's heart medicine.

Your doctor may refer to an overdose as an ingestion. Ingestion means you swallowed something.

An overdose is not the same as a poisoning, although the effects can be the same. Poisoning occurs when someone or something (such as the environment) exposes you to dangerous chemicals, plants, or other harmful substances without your knowledge.

Information

An overdose may be mild, moderate, or serious. Symptoms, treatment, and recovery depend on the specific drug involved.

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

You should call if you have any questions about an overdose, poisoning, or poison prevention. You can call 24 hours a day, 7 days a week.

At the emergency room, an examination will be performed. The following tests and treatments may be needed:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • CT (computed tomography, or advanced imaging) scan
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms, including antidotes (if one exists) to reverse the effects of the overdose

References

Kulig K. General approach to the poisoned patient. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 147.

Version Info

  • Last reviewed on 1/26/2015
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.